Alert archive / South Carolina / Areal Flood Advisories in 2012
Areal Flood Advisory 21, NWS Charleston, SC
NWS Charleston, SC issued this areal flood advisory at Jun 11, 2012, 3:09 AM EDT for Beaufort County, South Carolina. It was in force for 81 min.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2012, 3:09 AM EDT (07:09 UTC)
- Expired
- Jun 11, 2012, 4:30 AM EDT
- In force
- 81 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1469 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
186
WGUS82 KCHS 110709
FLSCHS
FLOOD ADVISORY
NATIONAL WEATHER SERVICE CHARLESTON SC
309 AM EDT MON JUN 11 2012
SCC013-110830-
/O.NEW.KCHS.FA.Y.0021.120611T0709Z-120611T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAUFORT SC-
309 AM EDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS IN...
SOUTHWESTERN BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 430 AM EDT
* AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OCCURRING NEAR PALMETTO BLUFF...OR ABOUT OVER BLUFFTON.
THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR INDICATES 2 TO
3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF PALMETTO
BLUFF AND BLUFFTON SINCE 2 AM. THE CLUSTER OF SHOWERS AND STORMS
MAY DUMP ANOTHER 1 TO 2 INCHES BEFORE SHIFTING EAST.
* LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO...
PALMETTO BLUFF...MYRTLE ISLAND...BLUFFTON...BRIGHTON BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN DRIVING AT NIGHT...FLOODING IS NEARLY IMPOSSIBLE TO SEE. IF YOUR
CAR LOSES TRACTION WHEN DRIVING THROUGH PONDED WATER...AVOID RAPID
BRAKING OR STEERING. TRACTION SHOULD RESUME SHORTLY. AVOID DRIVING
THROUGH WATER OF UNKNOWN DEPTH. ONLY ONE FOOT OF WATER CAN STALL A
VEHICLE. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
&&
LAT...LON 3213 8096 3215 8097 3215 8096 3215 8095
3217 8095 3219 8098 3225 8101 3227 8099
3231 8079 3218 8079
$$1 follow-up statement
762 WGUS82 KCHS 110752 FLSCHS FLOOD ADVISORY NATIONAL WEATHER SERVICE CHARLESTON SC 352 AM EDT MON JUN 11 2012 SCC013-110830- /O.CON.KCHS.FA.Y.0021.000000T0000Z-120611T0830Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEAUFORT SC- 352 AM EDT MON JUN 11 2012 ...THE FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS REMAINS IN EFFECT UNTIL 430 AM EDT FOR SOUTHWESTERN BEAUFORT COUNTY... AT 345 AM...DOPPLER RADAR INDICATED AN AREA OF INTENSE RAINFALL FROM BLUFFTON TO HILTON HEAD...MOVING VERY SLOWLY EAST. 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF BLUFFTON SINCE 1 AM. 1 TO 2 INCHES OF RAIN HAS FALLEN ACROSS NORTHERN PORTIONS OF HILTON HEAD ISLAND AND ANOTHER 1 TO 2 INCHES IS POSSIBLE THROUGH 430 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS HEAVY RAINFALL WILL RESULT IN SIGNIFICANT PONDING OF WATER ON AREA ROADS AND IN LOW SPOTS. SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING. IF WATER COVERS THE ENTIRE ROADWAY OR IS FLOWING...FIND ANOTHER ROUTE. THE WATER IS PROBABLY MUCH DEEPER THAN IT APPEARS AND ONLY ONE FOOT OF WATER CAN STALL A VEHICLE. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3218 8079 3219 8091 3229 8091 3231 8079 $$
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 2:09 AM EDT, 1 hour earlier.
Area forecast discussion, Jun 11, 2:09 AM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 209 AM EDT MON JUN 11 2012 .SYNOPSIS... THROUGH EARLY THIS WEEK...MOISTURE WILL CONTINUE TO FLOW INTO THE REGION BETWEEN HIGH PRESSURE OVER THE ATLANTIC AND A TROUGH OF LOW PRESSURE APPROACHING FROM THE WEST. THE TROUGH WILL MOVE INTO THE VICINITY OF THE AREA BY MID WEEK AND WILL LINGER THROUGH LATE WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... THE REMNANTS OF THE QLCS WHICH PUSHED INTO THE FORECAST AREA LAST EVENING WILL CONTINUE TO SHIFT OFF THE SOUTH CAROLINA COAST EARLY THIS MORNING...WITH SOME SHOWERS LINGERING IN ITS WAKE. OTHERWISE...IT APPEARS THAT THE REST OF THE FORECAST AREA COULD REMAIN RAIN FREE WITH SOME ISOLATED CONVECTION POSSIBLY DEVELOPING AND SHIFTING IN FROM THE WEST TOWARD DAYBREAK. LOW LEVEL MOISTURE WILL SUPPORT AREAS OF STRATUS AND EVEN PATCHY FOG. HOWEVER...PERSISTENT INSTABILITY/MIXING/SURFACE WIND COULD LIMIT THE COVERAGE/IMPACT OF FOG. TEMPERATURES WILL REMAIN ABOVE 70F AT MOST LOCATIONS OVERNIGHT. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/... MONDAY THROUGH WEDNESDAY...OVERALL FORECAST THINKING HAS NOT CHANGED AND AN EXTENDED PERIOD OF UNSETTLED WEATHER IS EXPECTED. THE SOUTHEAST COASTAL REGION WILL REMAIN UNDER A BAGGY 500 MB TROF WITH A SERIES OF SHORTWAVES MOVING THROUGH IN THE SW FLOW. MODEL TIME HEIGHTS AND SOUNDINGS SHOW DEEP MOISTURE ENTRENCHED ACROSS THE REGION WITH PWATS OF AROUND 2 INCHES EXPECTED TO PERSIST THROUGH MID WEEK. WITH MODERATE SURFACE BASED INSTABILITY DEVELOPING EACH AFTERNOON AND EVENING IN AN UNCAPPED ATMOSPHERE...GOOD COVERAGE OF SHOWERS AND STORMS WILL OCCUR EACH DAY. AT TIMES THE COVERAGE WILL MORE THAN LIKELY SUPPORT CATEGORICAL POPS...BUT GIVEN THE DIFFERENT HANDLING AND TIMING OF CONVECTION WITH EACH MODEL...ITS HARD TO CONFIDENTLY NAIL DOWN TIME PERIODS OF HIGHEST POPS RIGHT NOW. WILL ADVERTISE LIKELY POPS FOR MONDAY AND TUESDAY AFTERNOONS...WITH JUST HIGH CHANCE FOR WEDNESDAY RIGHT NOW AS THE BELT OF DEEPEST MOISTURE MAY DRIFT OFFSHORE DURING THE DAY. THE MAIN CONCERN DURING THIS TIME IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL DUE TO THE HIGH ATMOSPHERIC MOISTURE CONTENT AND EFFICIENT RAINFALL PRODUCTION. AREAS THAT SEE REPEAT ROUNDS OF THUNDERSTORMS COULD EXPERIENCE EXCESSIVE RAINFALL AND SOME LOCALIZED FLOODING CONCERNS. WILL CONTINUE THE MENTION IN THE HWO. HIGHS ARE EXPECTED TO REACH INTO THE MID/UPPER 80S EACH AFTERNOON WITH LOWS ONLY FALLING INTO THE LOW 70S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A DIFFUSE UPPER-LEVEL PATTERN WEDNESDAY NIGHT AND THURSDAY SHOULD EVENTUALLY GIVE WAY TO RIDGING TOWARD THE WEEKEND. A BAGGY SURFACE PATTERN WITH A WEAK IN-SITU TROUGH COULD MAINTAIN SOMEWHAT UNSETTLED CONDITIONS THROUGH AT LEAST FRIDAY. THE WEEKEND IS STILL UP IN THE AIR AS THE ECMWF SHOWS A WEAK WEDGE OF HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD BUT THE GFS IS STILL SHOWING WEAK TROUGHING. WE KEPT SLIGHT CHANCE POPS IN THE FORECAST WITH NEAR-NORMAL TEMPS. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... LIGHT TO MODERATE RAIN WILL PREVAIL AT KCHS THROUGH ABOUT 09Z...OTHERWISE ABUNDANT LOW LEVEL MOISTURE WILL SUPPORT MVFR OR LOWER CEILINGS THROUGH MID-MORNING AT BOTH KCHS AND KSAV. VISIBILITIES COULD ALSO FALL TO MVFR LEVELS AT TIMES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...WITH THE BEST CHANCES AT THE TERMINALS IN THE LATE AFTERNOON/EVENING WITH THE POTENTIAL FOR A CONVECTIVE COMPLEX TO SHIFT ACROSS THE AREA. HAVE MENTION OF VICINITY THUNDERSTORMS AND CBS STARTING AT 18Z AT KSAV AND 22Z AT KCHS AND LASTING THROUGH THE EVENING. MVFR OR LOWER CONDITIONS ALONG WITH GUSTY AND ERRATIC WINDS WILL BE POSSIBLE IN SHOWERS/THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS TO VSBYS/CIGS WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK DUE TO AN ACTIVE PATTERN WITH ROUNDS OF SHOWERS AND THUNDERSTORMS EACH DAY. && .MARINE... REST OF TONIGHT...OUTSIDE ANY THUNDERSTORMS CONDITIONS SHOULD CHANGE LITTLE WITH SOUTHERLY WINDS IN THE 10-15 KT RANGE...ACCOMPANIED BY SEAS OF 2 TO 3 FEET NEARSHORE AND UP TO 4 FEET BEYOND 20 NM. SHOWERS/THUNDERSTORMS COULD LOCALLY ALTER WINDS FOR BRIEF PERIODS. MONDAY THROUGH FRIDAY...WINDS ARE EXPECTED TO REMAIN OUT OF THE S TO SW THROUGH ABOUT MID WEEK. HIGH PRESSURE MAY BUILD IN FROM THE NORTH LATER IN THE WEEK AND TURN THE FLOW MORE E TO NE. IT STILL LOOKS LIKE WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH THE PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...JAQ SHORT TERM...BSH LONG TERM...JRL AVIATION...JAQ MARINE...JAQ
Hazardous weather outlook, Jun 10, 10:39 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1039 PM EDT SUN JUN 10 2012 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-120245- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 1039 PM EDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH TUESDAY. THE RAINFALL COULD BE HEAVY AT TIMES...CAPABLE OF PRODUCING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ330-350-352-354-374-120245- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1039 PM EDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 10, 11:00 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 PM EDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN TYBEE ISLAND 32.02N 80.86W
06/10/2012 U0.00 INCH CHATHAM GA TRAINED SPOTTER
SPOTTER REPORTED MINOR STREET FLOODING AT THE
INTERSECTION OF 14TH AND LONG STREETS.
&&
EVENT NUMBER CHS1200357
BDCLocal storm report, Jun 11, 12:51 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 AM EDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 2 N ROCKVILLE 32.64N 80.19W
06/11/2012 CHARLESTON SC 911 CALL CENTER
CHARLESTON COUNTY 911 DISPATCH REPORTS A TREE DOWN ON
MAYBANK HIGHWAY ON WADMALAW ISLAND.
&&
EVENT NUMBER CHS1200358
JRLSpecial weather statement, Jun 11, 2:12 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 AM EDT MON JUN 11 2012
SCZ048-110645-
BEAUFORT-
212 AM EDT MON JUN 11 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY
THROUGH 245 AM EDT...
AT 208 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR PRITCHARDVILLE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLUFFTON...CALAWASSIE ISLAND...FOLLY FIELD...HILTON HEAD ISLAND...
LEMON ISLAND...PRITCHARDVILLE...ROSE HILL AND SUN CITY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.
&&
LAT...LON 3215 8097 3214 8096 3217 8095 3221 8101
3225 8102 3227 8099 3230 8101 3230 8094
3235 8092 3234 8088 3238 8086 3241 8081
3221 8066 3218 8080 3213 8096
TIME...MOT...LOC 0611Z 252DEG 13KT 3224 8097The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:28 PM EDT | Areal Flood Advisory | CHS | Berkeley | 66 min |
| Jun 11, 2:12 AM EDT | Special Weather Statement | CHS | Beaufort | 33 min |
| Jun 11, 5:23 AM EDT | Areal Flood Advisory | CHS | Beaufort | 63 min |
| Jun 11, 2:10 PM EDT | Special Weather Statement | CHS | Hampton | 50 min |
| Jun 11, 2:29 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester, Hampton | 61 min |
| Jun 11, 2:35 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 55 min |
| Jun 11, 3:23 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| Jun 11, 3:53 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester, Hampton, Jasper | 112 min |
| Jun 11, 4:45 PM EDT | Special Weather Statement | CHS | Jasper | 30 min |
| Jun 11, 5:13 PM EDT | Special Weather Statement | CHS | Jasper | 32 min |
| Jun 11, 5:23 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 37 min |
| Jun 11, 5:24 PM EDT | Tornado Warning | CHS | Beaufort, Jasper | 36 min |
| Jun 11, 6:02 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton | 58 min |
| Jun 11, 6:34 PM EDT | Special Weather Statement | CHS | Berkeley | 41 min |
Nearby
Areal Flood Advisories in South Carolina, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.